California, 2007

Drought in California, July 1 to 31, 2007

July 1 to 31, 2007 · NWS SGX · 11 events in 11 counties and zones

The National Drought Monitor continued to indicate D3, extreme drought conditions for the entire SGX CWA during the month of July. This was mainly due to non-irrigated agriculture and native vegetation stresses, extreme fire danger, and water restrictions.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2.0 million
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The National Drought Monitor continued to indicate D3, extreme drought conditions for the entire SGX CWA during the month of July. This was mainly due to non-irrigated agriculture and native vegetation stresses, extreme fire danger, and water restrictions. Extreme drought conditions prompted the Governer to declare a state of emergency for Riverside County. As of July, Crop damage in Riverside County was estimated at $4 million. In addition to the crop damage, wells in Riverside County have begun to dry up, forcing residents in rural areas to either truck in extra water or spend large sums of money to get hooked up to city water systems. In the mountains, a stage 2 water emergency was declared for a number of mountain communities including Idyllwild and Pine Cove. The monsoon season was failry inactive over the mountains and deserts during July and generally provided no drought relief to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 30, 8:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 30, 8:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT SAT JUN 30 2007

.SYNOPSIS...
STRENGTHENING HIGH PRESSURE OVER THE SOUTHWEST WILL BRING A BUILDING
HEAT WAVE THAT WILL PREVAIL THROUGH THE END OF NEXT WEEK. RECORD
HIGH TEMPERATURES ARE QUITE LIKELY FOR MANY AREAS OVER THE FOURTH OF
JULY HOLIDAY. THE MARINE LAYER WILL BECOME SHALLOWER AND
PATCHIER...AND EVEN TEMPERATURES AT THE COAST WILL BE WELL ABOVE
AVERAGE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WEATHER CONCERNS THE NEXT SIX DAYS INVOLVE THE BUILDING HEAT WAVE
OVER THE INDEPENDENCE DAY HOLIDAY. HIGHS TODAY WERE IN THE 90S IN
THE VALLEYS AND LOWER MOUNTAINS SLOPES...IN THE 80S IN THE MOUNTAINS
AND...AND ABOVE 110 IN THE LOWER DESERTS. THESE NUMBERS WILL ONLY GO
UP AS A MASSIVE UPPER RIDGE BUILDS WESTWARD FROM THE 4 CORNERS
REGION OVER THE GREAT BASIN. 925 MB TEMPS (AROUND 2500 FEET) CLIMB
FROM 26C AT THE COAST TODAY TO A PEAK OF TO 34C THURSDAY. SURFACE
TEMPS WILL INCREASE A COUPLE DEGREES EACH DAY. RECORD/NEAR RECORD
HIGH TEMPS ARE QUITE POSSIBLE NEXT TUE...WED AND THU WITH HIGHS OF
110 IN THE INLAND EMPIRE...120 IN THE LOWER DESERTS...115 IN THE
UPPER DESERTS...AND 100 TO 110 IN SAN DIEGO VALLEYS. EVEN COASTAL
ZONES WILL SEE SOME AREA HIT 90 DEGREES INLAND FROM THE COAST.

THE MARINE LAYER WILL BE SHALLOWER WITH PATCHIER COVERAGE LIMITED TO
AREAS NEAR THE COAST FROM AFTER MIDNIGHT TO MID MORNING EACH DAY.

NEXT WEEKEND THE THE RIDGE IS FORECAST TO WEAKEN SLIGHTLY. A SHIFT
TO A MORE SOUTHEASTERLY FLOW ALOFT COULD OPEN THE DOOR FOR WEAK
MONSOON FLOW TO REACH THE AREA. THIS COULD INCREASE THE HUMIDITY AND
ALSO BRING A FEW CLOUDS AT TIMES.

&&

.AVIATION...010330Z
THE MARINE INVERSION IS AROUND 1200 FEET AGAIN THIS EVE. EXPECT
CEILINGS AT SAN AND CRQ TO DEVELOP VERY LATE (09-12Z) AT ABOUT 700
FT ASL (200-300 FEET AGL AT CRQ) AND MAYBE NOT AT SNA AT ALL. LOW
CEILINGS WILL MEAN LOWER VISBYS ESPECIALLY ON THE MESAS LIKE AT
CRQ...AROUND 1-3SM. CLEAR OUT SUN WILL OCCUR BY 16Z AT THE LATEST.

NOTE...THE ASOS AT KONT IS STILL NOT ON LINE DUE TO A FAA COMMS
ISSUE. THE CONTRACT OBSERVER AT KONT IS RELAYING THE METAR THROUGH
FLIGHT SERVICE.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MOEDE
AVIATION/MARINE...MM

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jun 30, 3:15 PM PST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
415 PM PDT SAT JUN 30 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-011200-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
415 PM PDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS...MOUNTAINS...AND
DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

TUESDAY THROUGH THURSDAY...STRONG HIGH PRESSURE OVER THE
SOUTHWESTERN STATES WILL BRING THE HOTTEST WEATHER OF THE YEAR SO
FAR TO THE REGION. HIGH TEMPERATURES WILL REACH 120 DEGREES IN THE
LOWER DESERTS...AND REACH 110 IN THE UPPER DESERTS AND INLAND
VALLEYS. MOUNTAIN HIGHS WILL CLIMB INTO THE 90S...ALTHOUGH THE
MOUNTAIN SLOPES BELOW 5000 FEET WILL EXCEED THE CENTURY MARK.

EXCESSIVE HEAT WARNING CRITERIA MAY BE MET FOR SOME OF THESE AREAS
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

MOEDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Apple and Lucerne Valleys

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
Apple and Lucerne Valleys forecast zone
Reported by
Newspaper
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Coachella Valley

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
Coachella Valley forecast zone
Crop damage
$2.0 million
Reported by
Newspaper
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Diego County Deserts

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
San Diego County Deserts forecast zone
Reported by
Newspaper
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Santa Ana Mountains and Foothills

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Reported by
Newspaper
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

Drought, San Bernardino County Mountains

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
Newspaper
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Riverside County Mountains

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
Riverside County Mountains forecast zone
Reported by
Newspaper
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Diego County Mountains

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
San Diego County Mountains forecast zone
Reported by
Newspaper
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Orange County Coastal Areas

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
Orange County Coastal Areas forecast zone
Reported by
Newspaper

Drought, San Bernardino and Riverside County Valleys - the Inland Empire

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Crop damage
$2,000
Reported by
Newspaper
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Drought, San Diego County Coastal Areas

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
San Diego County Coastal Areas forecast zone
Reported by
Newspaper
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Valleys

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
San Diego County Valleys forecast zone
Reported by
Newspaper
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52723, 52725, 52726, 52727, 52728, 52729, 52730, 52731, 52732, 52733, 52734.